T Nation

Anti-Depressants


#1

Hey guys new here.

i'm currently taking anti-depressants (citalopram) and was wondering if it might hinder my progress or adversly effect my supplement intake (currently quite basic, just carbo powder, whey protein, multi-vitamin, fish oil and creatine)

thanks for shedding any light


#2

no.


#3

I am not familiar with that particular drug.

Your best bet would be to ask your Doctor, or better yet to contact the company that makes the drug. They can perhaps give you some insight into the clinical trials that were done to let you know if there were any adverse effects.

With the basic supplement stack that you are using I would not think that there would be any issues, but a qualified medical professional is the only person that you should turn to for answers relating to this topic.

**Stay away from any kind of stimulants as those may have a reaction with your medication.


#4

Trust me - most 'qualified medical professionals' will have less idea as to any interaction of that nature than most educated posters here.

For example, i know that i understand the actions of creatine better than any GP i have met - plus i bet i can learn more about the pharmacology of the drug in question (in a short time) than that same doctor that prescribed it has been told by the drug rep, coupled with the 60 seconds he spent reading about it in his medical index before prescribing..

GP/PCP's have no clue about the supplements mentioned, and in many cases actually recommend one DOESN'T use them due to 'unknown health risks'.

As for trials being done on the drug with specified sports supplement use - no fuckin way!

This multi-billion dollar industry does not spend more than the absolute minimum to get a drug through the red tape to the anxiously (pun intended) waiting public.

JJ


#5

Good Post.

Citalopram is just an SSRI class drug; no real side effects, and as far as I'm aware weight gain is relatively uncommon on it.

Be aware that prolactin induced gyno is a slim (~0.1%) possibility (again, if I remember correctly), so keep an eye out for that in terms of cosmetic changes.

Delayed orgasm is relatively common while on the drug, though it also generally cessates once drug use is ceased.

Taper your usage down if you intend to stop, don't go from (say) 40mg/day to 0mg/day - can apparently be unpleasant.

So, there you have it - my down and dirty synopsis. Be aware that I'm not a doctor, or indeed a medical professional in any shape or form ;p


#6

Which in my mind goes strongly in your favour! lol!


#7

They help keep me focused and grounded on the tasks at hand. I've been on em since May 28th.


#8

Im intrigued, as I have a friend with OCD (myself included) who wants to start taking SSRI's.

How much of a difference have you noticed since you started taking them?


#9

MODOK!


#10

At first they made me super tired, of course. I was really hyperactive and lost focus very easily, my mind allways wandering from one task to the next without finishing the first. Now I'm much more laid back and can focus on my eating and what routines I need to get done day by day. I also sleep 10 times better now that they're built up in my system.

I've also been able to stop smoking and chewing. I smoked for 9 years and 18 days ago I quit just like that. I now realize how bad they made me smell, when I smell stale smoke on a person it makes me want to puke.


#11

Being on Quite a few antidepressants myself, whats Shakes stated is the smartest thing to do, stay away with any supplement with exorbitant amounts of caffeine or other stimulants in it. I also concur with Brook most doctors know nothing about training, supplementation and even nutrition.

If you do ask your doctor or head doctor they will generally give a blanket statement of "do not do it" your best bet is to ask someone who has done it.

For me I try to stick to basics as well, I take creatine, fish oil and whey. I also took and take Surge workout fuel (no caffeine) and alpha GPC. These supplements dont send me up the wall and give me what I need to get a training session in.

So basically stay away from heavy duty fat burners. They fucked me up.

MXL


#12

am currently 5 days into wellbutrin. it's supposed to take a couple days to start working. at first, i had mild euphoria with bad headaches and stomach aches, but now, it seems to make me more focused and less negative. anybody tried wellbutrin?


#13

OP You should be fine with your supplementation. Stay away from compounds that will alter dopamine levels. Some people do notice weight gain on anti-D's but subsides with time. Citalopram is a slightly older drug, bute every doctor has their one drug that they are found of, so that is probably the case.
--
I believe fluoxetine and fluvoxamine are more popular for OCD for the person that asked, and yes if that is the correct diagnosis they can be effective in conjuction with therapy.
--
Wellbutrin-Bupropion is different from other popular anti-depressants. Some people respond better to SSRIs and others like bupropion. If you have major depressive episodes and bupropion is not enough, ask about adding an SSRI in, that works well for many patients. Stay away from compounds that will alter dopamine levels.

--
Take your meds regularly, be very careful when drinking (esp w/ wellbutrin-seizures), and really consider getting involved with either a psychotherapist, psychologist, or psychiatrist. Drugs are only have the rx, therapy is important as well.


#14

Yes I was on wellbutrin for almost 6 months. Unfortunately didnt work well for me threw me into a tizzy, but that was me its been around for a while and many people have had great success. One excellent thing about wellbutrin however it is one of the few (maybe the only) antidepressant that increases libido. Def stay of the stimulants with wellbutrin. And if you smoke, it has an off label use for quitting smoking.

good luck

MXL


#15

ive been on effexor for 2 years and the short answer to your question is no.


#16

I started taking zoloft at the start of the year after i ran away from home and tried gto commit suicide. Luckily things have cleared up for me quite a bit though. The initial effects of zoloft were crazy!! i was like hallucinating, had short term memory loss, sexual problems (and i'm 18!!!!!) random weight fluctations and almost constant headaches.

Then i switched over to the current medication and its been alot better. i handle mood swings with ease, and life doesnt seem as hard. Be careful when you first start forbes, and inform your psych of all the symptoms, you dont want the negative effects to last

I did try asking my gp about the medication and how it might effect my diet, but she was just guessing really. after she told me i was eating too much protein and i needed to get "more grains and breads into my diet" i stopped listening. she was just reciting that old food pyramid.

Weight training has helped me get through alot, and i didnt want my progress to be halted by a drug that can easily be switched.

Thanks for all the help guys, and sorry for the late reply, i've been away for a few days


#17

Thanks for the vote of confidence lol


#18

You'll be fine with those supplements. Avoid St. John's Wort, stimulants, huperzine, tryptohpan, etc... If the supplement "claims" to alter serotonin, dopamine, or epi, it's probably best to avoid it. You're main concern would be "serotonin syndrome", which is basically overloading your system with serotonin. In extreme cases, it can actually be deadly.

Unfortunately, I am a medical professional (pharmacist). Brook is exactly right. Many doctors are actually clueless on supplements, even though they won't admit it (aka God complex). I've had countless arguments with doctors and other pharmacists about supplements. It's amazing how such educated people could be so clueless about a 22 billion dollar industry that on average 80% of their patients use on a monthly basis.

The most common side effects I hear about from SSRI's are sexual dysfunction and altered sleeping patterns. For some, SSRI's make them extremely tired. For others, they keep them up all night. That's why I call it 'modern day voodoo" because no one truly understands most psychoses, and it's hit or miss with most medications.


#19

I've had all of those side effects and more. And you're right, it is a hit and miss, even my psych admitted to that. She just gave me a few different types of drugs and went on the symptoms

And i've tried talking to my idiot gp about supplements, and apparently eating over 15% over your daily calories in protein strains your kidneys... Dumbass


#20

I have been on a low dosage of amitryptiline for over five years for pain management. I have yet to notice anything negative and no interference with my lifting/body composition goals.

Christopher